Thunderstorm Wind, Campbell
- When
- July 24, 3:19 PM EST
- Where
- Campbell County, 1.38 mi S of Ilford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.450, -84.030
Several trees were reported down.
A weak frontal boundary, low level instability and abundant low level moisture produced scattered severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak frontal boundary, low level instability and abundant low level moisture produced scattered severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 2:17 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 317 PM EDT Fri Jul 24 2020 .SHORT TERM (Tonight and Saturday)... Convection will decrease in coverage after loss of daytime heating and the associated stabilizing of the atmosphere. Expect clearing conditions overnight with fog near areas that received rainfall. Upper ridging remains anchored across the middle of the nation with a 594-595dam upper 500mb ridge centered across Kansas and Missouri producing weak northerly flow across the region. Low level SE flow between a ridge across the Mid- Atlantic and Tropical Storm Hanna near south Texas. This will continue to produce an area of weak 850mb-700mb convergence across southern and central portions of the forecast area. Synoptic forcing is very weak on Saturday allowing mesoscale factors to be the primary contributors to convective development and organization. With daytime heating, instability will be on the increase with NAM soundings showing MLCAPE between 1500 to 2500 J/Kg by early afternoon. With differential heating along the higher terrain, thunderstorm initiation is expected by midday. Pulse convection will be the primary mode with deep layer shear less than 10 kt. In addition, DCAPE values will be higher on Saturday which may enhance the risk of isolated microbursts with descending thunderstorm cores. HREF guidance shows low-level moisture will remain high with PW values across the southern half of the forecast area between 1.8 to 2.0 inches contributing to locally heavy rainfall and isolated flooding. Convective coverage will follow a diurnal curve with a decrease in activity during the late evening and early overnight hours. JB .LONG TERM (Saturday night through Friday night)... Through the weekend, an elongated ridge of high pressure aloft will stretch from the southern plains east through the mid Atlantic. A northern stream shortwave will move through southern Canada and the northern plains. Typical summertime weather will result with afternoon scattered showers and thunderstorms expected. Temperatures near to slightly above normal can be expected Saturday night and Sunday. On Monday, the northern stream shortwave drops out of southern Canada and into the Great Lakes with an attendant cold front moving through the Ohio valley. Lower heights and southerly low level flow will enhance precipitation chances Monday and Monday night before the cold front approaches on Tuesday. Increased cloud cover and precipitation should keep temperatures slightly cooler on Monday. Frontal passage occurs on Tuesday and Tuesday night. Upper disturbance ejects northeast allowing the cold front to weaken as it moves through the region. Coverage of showers and thunderstorms should pick up on Tuesday with this period likely having the highest PoPs. Start to see model diverge regarding the strength of the ridge across the southeast. The ECMWF seems to break the ridge down more with a more amplified pattern while the GFS keeps the ridge, although still weak. However, guidance does agree that northwest flow will setup across the Tennessee valley toward the end of the period with continued chances of showers and thunderstorms and near normal temperatures. Diegan && .AVIATION... 18Z TAF DISCUSSION. Scattered showers and thunderstorms are expected this afternoon with the highest coverage forecast to be near TYS and CHA. This will result in tempo MVFR, and potential brief IFR, conditions. Convection will decrease after sunset with drier conditions overnight. With some clearing, expect patchy fog to develop. Highest confidence in MVFR or lower vis is at TRI where guidance is in good agreement with MVFR or IFR fog development late tonight and early Saturday morning. JB && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 92 72 91 73 / 30 40 20 50 20 Knoxville McGhee Tyson Airport, TN 71 90 71 91 72 / 20 30 20 50 20 Oak Ridge, TN 71 90 70 91 71 / 20 40 20 50 20 Tri Cities Airport, TN 67 89 67 89 68 / 30 30 20 50 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 319 PM EDT Fri Jul 24 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 319 PM EDT Fri Jul 24 2020 /219 PM CDT Fri Jul 24 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon and early evening with a few strong to marginally severe storms possible. Isolated damaging wind gusts and brief heavy rainfall are the main concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports of severe weather or flooding are encouraged. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Morristown TN
331 PM EDT Fri Jul 24 2020
TNZ015-038-242015-
Hancock TN-Grainger TN-
331 PM EDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANCOCK AND
NORTHEASTERN GRAINGER COUNTIES UNTIL 415 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 12 miles southwest of Sneedville, moving northeast
at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Treadway.
LAT...LON 3641 8322 3640 8328 3639 8328 3635 8339
3641 8343 3642 8342 3641 8342 3642 8341
3641 8339 3643 8337 3645 8337 3650 8328
TIME...MOT...LOC 1931Z 238DEG 6KT 3640 8336
DieganSpecial Weather Statement
National Weather Service Morristown TN
344 PM EDT Fri Jul 24 2020
TNZ013-036-242030-
Anderson TN-Campbell TN-
344 PM EDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON AND
SOUTHERN CAMPBELL COUNTIES UNTIL 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Jacksboro, or 12 miles west of La Follette, moving
southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clinton, Jacksboro, Caryville, Rocky Top, Norris, Norris Dam State
Park, Disney, Cove Lake State Park and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3628 8400 3627 8401 3621 8397 3608 8408
3608 8409 3606 8409 3604 8411 3624 8437
3625 8437 3628 8436 3628 8433 3631 8433
3636 8430
TIME...MOT...LOC 1944Z 302DEG 14KT 3630 8434
DieganSpecial Weather Statement National Weather Service Morristown TN 358 PM EDT Fri Jul 24 2020 TNZ036-069-242045- Anderson TN-Knox TN- 358 PM EDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX AND SOUTHEASTERN ANDERSON COUNTIES UNTIL 445 PM EDT... At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over Clinton, moving southeast at 15 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Knoxville, Oak Ridge, Clinton, Halls, Norris, Lake Forest, Maloneyville, Mascot, Bearden and Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3604 8421 3621 8411 3608 8372 3585 8388 TIME...MOT...LOC 1958Z 299DEG 13KT 3610 8408 DH
Special Weather Statement
National Weather Service Morristown TN
400 PM EDT Fri Jul 24 2020
NCZ060-TNZ101-102-242045-
Cherokee NC-West Polk TN-East Polk TN-
400 PM EDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ducktown, moving east at 20 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Ducktown, William L. Davenport Refuge, Violet, Big Frog Mountain,
Turtletown, Hot House and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3507 8459 3522 8435 3521 8435 3521 8434
3522 8432 3521 8429 3522 8429 3525 8425
3504 8410 3499 8424 3499 8453
TIME...MOT...LOC 2000Z 248DEG 15KT 3502 8443
DHSpecial Weather Statement
National Weather Service Morristown TN
407 PM EDT Fri Jul 24 2020
TNZ014-015-VAZ001-242100-
Claiborne TN-Hancock TN-Lee VA-
407 PM EDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...WESTERN
HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 500 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrogate, or 10 miles southeast of Middlesboro, moving southeast at
10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
New Tazewell, Tazewell, Harrogate, Lone Mountain, Howard Quarter,
Cumberland Gap, Arthur, Powell River Preserve and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3666 8346 3645 8330 3641 8339 3642 8343
3639 8345 3638 8350 3637 8350 3637 8351
3636 8352 3636 8353 3635 8354 3637 8356
3636 8361 3658 8377 3658 8369 3662 8365
3664 8361 3667 8350
TIME...MOT...LOC 2007Z 329DEG 10KT 3655 8354
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 2 E DUFF 36.45N 84.03W
07/24/2020 CAMPBELL TN PUBLIC
SEVERAL TREES DOWN.
&&
DHThe Knoxville radar (KMRX), 64 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
13 thunderstorm wind. Local standard time, as filed.
Several trees were reported down.
Several trees were reported down.
Several trees were reported down with the high winds.
Several trees were reported down across the area.
Several trees were reported down. Also hail up to penny size was reported.
Several trees were reported down across the area.
Several trees and power lines were reported down.
A few trees were reported down.
Several trees were reported down.
Several trees reported down across the area.
Several trees reported down.
A few trees reported down.
Several trees reported down across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900039, 900040, 900041, 900042, 900043, 900044, 900045, 900046, 900047, 900048, 900049, 900050, 900051.